Patient – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 24: Heart Failure Drugs Test, Patient, Pharmacology for Nurses: Practical Applications

The key terms in this Pharmacology course include Heart Failure Drugs, Patient, Digoxin, Pharmacology for Nurses: Practical Applications


A patient has been taking digoxin at home but took an accidental overdose and has developed toxicity. The patient has been admitted to the telemetry unit, where the physician has ordered digoxin immune Fab (Digifab). The patient asks the nurse why the medication is ordered. What is the nurse’s best response?

“It causes your heart to beat at a slower rate.”

“This drug helps to lower your potassium levels.”

“This drug is an antidote to digoxin and will help your heart to return to normal functioning.

“It will increase your heart rate.”

Digoxin immune Fab (Digifab) is the antidote for a severe digoxin overdose and is given to reverse the life-threatening cardiotoxic effects. The other options are incorrect.


A patient has a digoxin level of 1.1 ng/mL. Which interpretation by the nurse is correct?

It is above the therapeutic level.

It is below the therapeutic level.

It is at a toxic level.

It is within the therapeutic range.

The normal therapeutic drug level of digoxin is between 0.5 and 2 ng/mL. The other options are incorrect.


The nurse administering the phosphodiesterase inhibitor milrinone (Primacor) recognizes that this drug will have a positive inotropic effect. Which result reflects this effect?

Increased conduction of electrical impulses across the heart

Increased blood vessel dilation

Increased heart rate

Increased force of cardiac contractions

Positive inotropic drugs increase myocardial contractility, thus increasing the force of cardiac conduction. Positive chronotropic drugs increase the heart rate. Positive dromotropic drugs increase the conduction of electrical impulses across the heart. Blood vessel dilation is not affected.


A patient has been placed on a milrinone (Primacor) infusion as part of the therapy for end-stage heart failure. What adverse effect of this drug will the nurse watch for when assessing this patient during the infusion?

Nausea and vomiting

Cardiac dysrhythmias

Hyperkalemia

Hypertension

The primary adverse effects seen with milrinone are cardiac dysrhythmias, mainly ventricular. It may also cause hypotension, hypokalemia, and other effects, but not nausea and vomiting.


A patient about to receive a morning dose of digoxin has an apical pulse of 50 beats/min. What will the nurse do next?

Administer the dose.

Administer the dose, and notify the prescriber.

Check the radial pulse for 1 full minute.

Withhold the dose, and notify the prescriber.

Digoxin doses are held and the prescriber notified if the apical pulse is 60 beats/min or lower or is higher than 100 beats/min. The other options are incorrect.


Which drug classes are considered first-line treatment for heart failure? (Select all that apply.)

Angiotensin-converting enzyme (ACE) inhibitors

Beta blockers

Angiotensin II receptor blockers (ARBs)

Digoxin (cardiac glycoside)

Nesiritide (Natrecor), the B-type natriuretic peptide